William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In this Article
- Diarrhea facts
- What is diarrhea?
- How is diarrhea defined?
- Why does diarrhea develop?
- What symptoms are associated with diarrhea?
- What are common causes of acute diarrhea?
- Viral gastroenteritis
- Food poisoning
- Traveler's diarrhea
- Bacterial enterocolitis
- What are common causes of chronic diarrhea?
- What are the complications of diarrhea?
- When should the doctor be called for diarrhea?
- What tests are useful in the evaluation of diarrhea?
- How can dehydration be prevented and treated?
- What is the treatment for diarrhea?
- When should antibiotics be used for diarrhea?
- Find a local Gastroenterologist in your town
Parasitic infections are not common causes of diarrhea in the U. S. Infection with Giardia lamblia occurs among individuals who hike in the mountains or travel abroad and is transmitted by contaminated drinking water. Infection with Giardia usually is not associated with inflammation; there is no blood or pus in the stool and little fever. Infection with amoeba (amoebic dysentery) usually occurs during travel abroad to undeveloped countries and is associated with signs of inflammation--blood or pus in the stool and fever.
Cryptosporidium is a diarrhea-producing parasite that is spread by contaminated water because it can survive chlorination. Cyclospora is a diarrhea-producing parasite that has been associated with contaminated raspberries from Guatemala.
Drug-induced diarrhea is very common because many drugs cause diarrhea. The clue to drug-induced diarrhea is that the diarrhea begins soon after treatment with the drug is begun. The medications that most frequently cause diarrhea are antacids and nutritional supplements that contain magnesium. Other classes of medication that cause diarrhea include:
- nonsteroidal anti-inflammatory drugs (NSAIDs),
- chemotherapy medications,
- medications to control irregular heartbeats (antiarrhythmics), and
- medications for high blood pressure.
A few examples of specific medications that commonly cause diarrhea are:
- misoprostol (Cytotec),
- quinidine (Quinaglute, Quinidex),
- olsalazine (Dipentum),
- colchicine (Colchicine),
- metoclopramide (Reglan), and
- cisapride (Propulsid, Motilium).
Viewers share their comments
- Submit »
- Submit »
Get the latest treatment options.